It has been shown that administration of toxic doses of bupivacaine may induce ventricular dysrhythmias. However, the mechanism of these dysrhythmias is still unknown. The present study was designed to test the hypothesis that bupivacaine facilitates the occurrence of reentrant ventricular dysrhythmias. High-resolution ventricular epicardial mapping was used to study the effects of 0.2, 0.5, 1.0, and 5.0 micrograms/ml bupivacaine in 11 Langendorff-perfused rabbit hearts. Five hearts were kept intact (intact heart). In six other hearts, a thin layer of epicardium was obtained by an endocardial cryotechnique (frozen heart). Bupivacaine induced ventricular dysrhythmias in 3 of 5 intact hearts at 5.0 micrograms/ml. In 3 of 6 frozen hearts, 0.2 micrograms/ml bupivacaine facilitated the induction of ventricular tachycardia by programmed electrical stimulation. Epicardial mapping showed that all tachycardias were based on reentry of the impulse around an arc of functional conduction block. Moreover, bupivacaine significantly prolonged the ventricular effective refractory period and slowed longitudinal and transverse conduction velocity in a dose- and use-dependent manner. It is concluded that bupivacaine facilitates induction of reentrant ventricular dysrhythmias in isolated rabbit heart.